As I wrote last month, my LDL (bad cholesterol) readings are too high. But my HDL (good cholesterol) readings are excellent and high, and the ratio of total cholesterol to LDL is in an excellent low range. Because both my parents suffered from heart problems, my family physician put me on Crestor (10 mg/day) in mid-April.
During the first week that I was taking Crestor, I took it in the morning. I noticed that every day, about noontime, I'd feel nauseated. I looked up that condition and saw that nausea was a possible side effect, so I began taking the Crestor at bedtime. From then on, I had no problem with nausea.
To get ready for my
trip to Wyoming to attend the Rocky Mountain Economic Summit (and do some hiking, I hope) next week, I decided to do the stairs in our building, 14 flights,
up and down. I figured I'd do 'em every other day or so to try to build up a little bit of stamina.
That was back in late June (the 25th). I could not believe how tired and apparently out of shape I seemed after my first go on the stairs. And then the next day (the 26th) my thighs were absolutely killing me. Majorly. I could not believe the exhaustion and then the pain were due to deconditioning. Furthermore, and more importantly, this pain was in the middle of my thighs, not at the joints (where I have some arthritis), and it was absolutely not like any pain I had ever felt before in my life. I was totally stunned and freaked out by it. [Addendum: also, as others have noted, pain relievers such as "vitamin I" (aka ibuprofen) did nothing to relieve the pain}
So I googled "Crestor thigh pain", and saw other horror stories. No more Crestor for me. I stopped taking Crestor then and there (actually I had taken my last pill on June 24th).
Several notes about my reactions the following day (June 26th):
- · I have never felt muscle (not joint, muscle) pain like this before in my life. I know I'm getting older, but this pain is just too serious and too different to think it is merely part of the aging/deterioration process. I realize it could be, but it is something I have NEVER experienced before, including 3 years ago when I started a similar regimen to prepare for hiking in Europe and England.
- · Granted, this was the first time I had done 14 flights of stairs in a long time. However, I have usually done 5 flights about once a week or so, plus other stairs and walking. I know I'm old, but the onset of this pain now seems too severe and too much of a break from my history to not have some cause other than aging or exercise.
- · When I was in Vancouvre for Grey Cup 1.5 years ago, I easily did 30 flights of stairs in the hotel, plus other walking, with NO thigh pain.
- · The article suggests using CoQ10 and D to help deal with statin-induced muscle pain. For over a year I've been taking 250mg of CoQ10 and 3000 - 4000 units of vitamin D daily.
- · I became concerned about Crestor a few weeks ago (see this: http://www.eclectecon.net/2013/06/statins-hmmmm.html so maybe this is all psychosomatic?). Interestingly, I was sufficiently skeptical about Crestor that I had already cut back to 10mg every other day instead of every day.
- · The pain was slightly milder the second morning (June 27th). I hadn't taken a Crestor since about 60 hours earlier. I realize the pain could also have lessened just because I hadn't done a lot of stairs since then, too. [though going up to the balcony at Stratford on the evening of the 26th was quite a trial because of the thigh pain.].
- · I'm a borderline risk for heart disease; i.e. on a probability basis, the benefits of taking Crestor are small.
- · If this is Crestor-induced, I'd rather die of heart disease than live the rest of my life with that kind of muscle pain and disability.
The pain was gone by the afternoon of Friday, the 28th. I didn't want to push things at all on Saturday. On Sunday I felt fine, and so I walked up six flights and back down again. No problem with the thighs. On Monday (July 1) I walked up and down five flights of stairs in the morning and once more again in the afternoon. Still no problem. And I have repeated that every day since then.
I realize some might argue the disappearance of pain from my thighs was just a recovery from my reconditioning regimen. I don't think so.
I expect the pain associated with Crestor is something patients feel but that may not show up in tests.
I saw my family physician on Wednesday. She agreed that one possible side effect of taking Crestor is muscle pain and that reducing blood cholesterol may not be worthwhile if the side effect is as serious as it was for me. So she requisitioned a new blood test for me.
I got those results today. As usual, the tryglycerides are half the level for concern, which is good. The HDL is the highest it has ever been, and the Total Cholesterol/HDL ratio is right where it was a year ago, in the very good region. The only concern remains LDL.
My family physician says that with my LDL readings and my family history I have a 36% chance of having a heart attack, stroke, or other artery problem over the next ten years. That sounds scary, and that's why I went on the Crestor.
But additional research (see the links below) indicates that using Crestor as a primary care (i.e. for people who have no personal history of heart problems) reduces the incidence by only 1% over ten years.
One percent? That's the incremental benefit possible? Forget it, especially given the side effects. I'll ask for another blood test next January to see how I'm doing, but I am really skeptical.
Here are some references of interest from my retired physician friend and from my pharmacist friend. These are probably a bit better than the above two.